Q: What If I’ve Taken Bisphosphonates?
Bisphosphonates were introduces in 1995 as a medication that has proven to increase the density of bones. It is used in the treatment of various malignancies that affect the bone and in osteoporosis.
People die from falling down and fracturing bones and the drug company’s claim is that if those affected took bisphosphonates, then perhaps they would be able to survive a fall because their bones would be stronger. It took until 2004 to realize that bisphosphonates, which alters the natural turnaround of bone and prevents the old bone from leaving, can produce a jaw bone that is very dense and has no blood supply.
Q: Is this a problem for me as a patient?
It is a problem if you need to have a tooth removed and the section of bone holding the tooth in place is greatly affected by the effects of the medication. If a tooth is removed in theaffected area, there is a chance that the bone will never heal for the rest of your life and this is called osteonecrosis of the jaw or dead jaw bone.
Fortunately, there is only about a 1% risk of this happening if you are taking oral (pills) bisphosphonates and the risk starts after 3 years of taking the medication. If you are on IV bisphosphonates, then you have a 3% chance of developing osteonecrosis of the jaw bone after removal of a tooth.
Q: What if I stop taking the medication before I have a tooth removed?
The problem is that the half-life of the medication is greater than 10 years, which means that at 10 years, only half of the medication has been metabolized by your body and the rest is still in your body. The standard of care with this medication is to actually stop taking the medication for 3 months prior to having a tooth removed, although it doesn’t guarantee that you will not develop osteonecrosis. (View Photos: Warning Graphic Imagery)
There is debate today as to how long a person should be on bisphosphonates and nobody has an answer yet. If you are concerned, please watch the video below for more information and consult your physician prior to stopping any medication.